Endocrine Abstracts (2011) 26 OC3.2

Changes in serum magnesium levels during cinacalcet therapy for primary hyperparathyroidism

V Daraki, F Spyrou, E Volanaki, K Stamou, G Kalikakis, E Mamalaki & S Papavasiliou


University Hospital of Crete, Heraklio, Crete, Greece.


The calcium receptor (CaR) participates in Ca2+ and Mg2+ metabolism at the parathyroid gland and the kidney. Cinacalcet, a calcimimetic, increases the sensitivity of CaR and has been introduced for the treatment of patients with primary hyperparathyroidism (PHPT). However, there are no data for the influence of cinacalcet on serum Mg2+ levels in the literature.

Aim: To evaluate the effect of cinacalcet treatment on magnesium levels in patients with primary hyperparathyroidism.

Methods: Sixteen patients, aged 65±11 years with primary hyperparathyroidism receiving cinacalcet therapy were enrolled in the study. Six patients were diagnosed with parathyroid adenoma and ten patients with parathyroid hyperpalasia. Median daily cinacalcet dose was 60 mg (range 30–90 mg). Patients were evaluated for a period of 2–8 months. Adverse effects of the drug were reported and serum calcium and magnesium were determined.

Results: During cinacalcet therapy thirty eight percent of patients reported cramps with normal CPK, 12% myalgia, and 12% atrial arrhythmia. Mean serum calcium levels were reduced to the normal range (P<0.0001) within the first 2 weeks of treatment and remained constant throughout the study in all patients. The reduction was dose-dependent (P<0.0001). Serum magnesium concentrations were significantly reduced in 14 patients (88%), (P=0.03). The reduction was also dose-dependent (P=0.006). In contrast to Ca levels a time-dependent fluctuation of Mg2+ at steady state was observed. Ca2+ and Mg2+ serum levels changes were highly correlated at all doses (r=0.9; P=0.037).

Conclusions: Cinacalcet treatment in patients with primary hyperparathyroidism results in normal serum Ca2+ levels but reduces the Mg2+ serum levels below normal values in the majority of the patients. Hypomagnesemia may cause symptoms like cramps, myalgia, and arrhythmia. It has been stated that activation of the CaR in the thick ascending limb of loop of Henle leads to reduced reabsorption of Ca2+ and Mg2+ and activating CaR mutations result in hypomagnesemia in some patients. Cinacalcet is responsible for the reduction both calcium and magnesium levels and may cause the reported adverse effects.

Article tools

My recent searches

No recent searches.